May 3, 2021 at 3:35 pm #20828
hi dear friends i hope you are all keeping up with the crazy realities we are experiencing and hope you all had a blessed Easter.
I am writing from Cyprus. I used to be a member at the old website and used to write my daily experiences with ms quite often. I am 43 and single. I was diagnosed with ms in 1997. I then did nothing else but fighting. I ve tried all therapies (interferons, cell cept, rebif, immunoglobulins, mitoxandrone, experimental treatments in other countries, lots of steroids e.t.c. I was quite young and the disease came strong on me. Had two strokes, and dozens of relapses over the years (vertigo/poor balance/numbness/optic neuritis/ bladder issues/ speech issues etc. I needed to have hysterectomy at 37 and thought my quality of life would change since i had a lot of issues with my period and hormones. In 2008 i took tysabri for the me and though i began as jc positive my index was low and went of taking the treatment till today. it has been a very long journey but this drug eventually gave me my life back -at least some-. In November 2020, i was diagnosed with breast cancer and had mastectomy. my jcc virus index rose from 0,24 to 1,50.
Ms got really upset for losing the star role. and tysabri got really agitated with all the medicine i take for cancer. I am 43 and have spent all my life with doctors in hospitals. do you think tysabri caused the beast cancer cause i dont want to give up on it. And if i do, what do i do next? how do i avoid the rebound effect and carry on without treatment in summertime? i really started losing my mind going from one clinic to another all alone cause of covid and feel my head will eventually explode.
i decided to take may off ms. and take the index test again and if the results get better have a fusion in July.
I am really sorry for all this long bitter story. I ve never stopped fighting and never will. i just read stuff and got really confused on cancer and ms. Any Advice?
God bless you all
May 3, 2021 at 9:45 pm #20829Ed TobiasKeymaster
I’m very sorry to read of all of the medical problems you’ve had over the years. You sound like a tough woman and I applaud your positive attitude. I’ve been living with MS for a little over 40 years. Fortunately, it’s progressed slowly. I can still walk short distances with two canes but use an electric scooter a lot.
Tysabri was one of my treatments. I was treated with it for a little over 7 years until my JCV titer score became too high. I did well on it but moved to Aubagio. After about 2 years I moved again, this time to Lemtrada. I think it’s the most effective treatment I’ve had. I’ve had no progression and some of my symptoms have improved slightly. If it’s available in Cyprus you might speak with your doctor about it and see what he or she thinks.
Best of luck,
May 7, 2021 at 2:05 am #20840
Hi Ed sorry for the delay. To be frank i was expecting some answers from women patients cause of my breast cancer story but here comes you and John with suggestions and thank you very much for that.
Aubagio and Lemtrada were suggested to me in 2012-2013 but i was afraid to give up Tysavri and scared of the side effects (particularly of Lemtrada cause the long immunosuppression).
I just want to know, have you heard of cases with ms and cancer, do you think one relates to the other or could it be because of tysabri that breast cancer came along?
I have no idea what to do. I am also very worried for the rebound effect. In some countries patients take steroids and copaxone for the wash out period, we don’t do that here. I was afraid of this day for 13 years. I am really afraid to quit tysapri. How do you get off tysabri? Did you take any steroids?
i am so mentally tired of thinking and rethinking what to do. I fear i will never get the answers i am looking tor. I just want time to pass, have my index JCC test again and get to normality. Have you heard of any cases on natalizumab who got breast cancer, should i stay away from it?
Thank you for your support. Stay safe and don’t lose hope God is always by our sides
all my love,
May 8, 2021 at 10:13 am #20842Ed TobiasKeymaster
I can’t find any cancers listed as a side-effect on the Tysabri patient information website. However, a 10-year study of 6,148 people being treated with Tysabri, that ended in 2017, reported 12 cases out of breast cancer (0.2%). https://www.tysabrihcp.com/en_us/home/patient-experience-data/observational-program.html
I do know that studies show the possibility of a re-bound – serious flares – if Tysabri is stopped. But that problem can be limited if another DMT is started within three months. When I switched off of Tysabri I started Aubagio the following month and had no problem. https://multiplesclerosisnewstoday.com/news-posts/2020/02/24/ms-patients-switching-from-tysabri-may-risk-disease-activity-study-says/
About Lemtrada…it shouldn’t cause “long term” immunosuppression. The immune system is suppressed by the Lemtrada treatments, but only temporarily. It most cases it rebounds to a normal level six to eight months following each treatment. It did for me. And, for most people two series of treatments, a year apart, is all that’s needed. On the other hand, Ocrevus treatments are given every six months forever…continuously suppressing the immune system.
I hope what I’ve written is clear. Please let me know if it’s not.
May 4, 2021 at 7:52 am #20830
Like Ed I’m the other co-moderator of this site. Also an MS patient so can only pass on my own experiences.
I have to disagree with Ed, I also had Lemtrada and wish I hadn’t! That though in not my point – we can all react differently to drugs. It seemed to me a very aggressive drug that was first developed to treat certain versions of leukemia. So if your body has been racked with chemo it is perhaps a DMT to avoid.
You could perhaps research Ocrevus. But do not know the problems that a JCC virus causes with it.
As ever you should discuss things with your own neurologist. as long as you’re still Relapsing-Remitting there should still be a DMT to try.
- This reply was modified 2 months, 3 weeks ago by John Connor.
May 7, 2021 at 2:17 am #20841
hey John thanks for reaching out…
Ocrevus was suggested to me by my neurologist but i refused cause it causes breast cancer!. Have you ever tried tysabri? i really have no idea how to handle both diseases! I am overwhelmed and super confused, isnt there a way for all of it to end? i need some time off everything to give my body and mind some space to breathe! Stay in touch and stay safe, never lose faith to God! I wish i could find someone with the same situation to talk it through! In my country i ve heard there was another ms patient with breast cancer but have no idea what she takes for her conditions.
God bless you have a nice weekend
May 8, 2021 at 3:50 pm #20845
Sorry I can’t be of more help – as this has got into an area that is well beyond my knowledge.
As ever, Ed is right about Ocrevus. Because I took it quite soon after Lemtrada it smashed my immune system to pulp. Mind you Lemtrada is also scary and does cause cancers.
From the embedded link above, ‘Lemtrada may cause an increased risk of cancer, including thyroid cancer and melanoma, according to the drug’s black box warning. The warning advises patients to have a skin exam before treatment to get a baseline and to continue exams yearly after.;.
I have no experience of Tysabri I’m afraid. However I do have experience of not being on a DMT – I was heading for SPMS but Ocrevus was holding it back.
Perhaps you could ask your Neurologist and Oncologist to discuss your case together?
- This reply was modified 2 months, 2 weeks ago by John Connor.
May 24, 2021 at 12:48 am #20889
Hi John hope your well and all is fine. What is your idea of rituximap? Since am now off medicine for 40 days and in order to avoid the rebound am thinking of taking tysabri for summer time regardless of my index jcv score with Gods help and switch maybe to rituximap in autumn 35 days days after my last shot. I thought of aubagio though i knew that copaxone is the best for some time after stopping tysabri to avoid rebound. My oncologist knows not about ms treatments….i am seeing another neurologist beginning of june to discuss options. I am so tired i kind of taking the wrong steps. I ll have the jcv test again this Wednesday to see whether i can have another dose in June. I take it step by step. My doc suggested i had an mri scan but it is only 3 months from the surgery and i refused. I know my body John, It had been a very long drive with ms and i know how my body reacts to medicine most of the times. I have God by my side since the age of 18. My faith keeps me alive
Looking forward to your answer, God bless you and stay well and safe
May 24, 2021 at 1:39 am #20890
Hey John forgot to ask you, any experience or idea about the use of cladribine/ mavenclad? Do you consider it too aggressive ? I put safety first but i need to have a treatment that works good enough – effective- so as not to wake up the monster of ms! Any word of advice?
May 24, 2021 at 10:55 am #20892
Knew nothing about Rituximab until I found this news column on our website!
- You must be logged in to reply to this topic.